Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Swelling at Altitude

TEXT SIZE: A A A


What is the swelling of the face, hands, and feet that sometimes occurs with trekking at high altitude? Is it serious? Should it be treated with diuretics ("water pills," that mobilize fluid from the body and increase urination)?

This problem is more frequently seen in women. If I were to hear that a woman suffered from this sort of swelling on a trek to high altitude, I would ask the following questions: 1) How old are you? If you still are having menstrual periods, do you have swelling on a regular basis at a particular point in your cycle? 2) Do you have any chronic illnesses, disease, or other medical conditions? 3) Were you taking any new medications when you noticed an episode of swelling? 4) Do you take any medications on a regular basis? 5) Have you ever had any heart conditions, particularly a heart attack or heart failure ("congestive heart failure")? 6) At what altitude were you hiking? 7) Were you carrying a backpack? If so, how heavy was it? 8) Is the swelling confined to your legs and feet? 9) Did the swelling resolve spontaneously? did you treat this swelling? How did you treat it? Was the treatment successful?

Swelling of the arms and face may be due to exercise, or to a combination of exercise and a tightly-strapped (onto the carrying individual) backpack that decreases the return of fluid through the veins and lymphatic system. Sometimes an imbalance of fluid and electrolytes can contribute to swelling. Heath failure can cause swelling(more common in the legs and feet), as can the side effects of certain drugs.Some women retain flud at certain times during their menstrual cycles. Unless the fluid retained in the face and arms causes a physical problem, such as difficult vision from puffiness around the eyes, or difficulty using fingers for fine manipulations, making an active attempt to get rid of the fluid is probably not necessary. Diuretics ("fluid pills") that increase urination will remove water from the body, but may cause dehydration, particularly during times of great exertion.

  • 1

Tags: Climbing High

Was this article helpful? Yes No

Recommended for You

Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement